MAUDE Adverse Event Report: SYNTHES GMBH SYNREAM REAMER HEAD Ø9

SYNTHES GMBH SYNREAM REAMER HEAD Ø9
Catalog Number 352.09
Medical Device Problem Codes Break (1069); Entrapment of Device (1212); Device-Device Incompatibility (2919)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 05/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).Additional narrative: complainant part is not expected to be returned for manufacturer review/investigation.Reporter is a j&j sales representative.A review of the device history record has been requested.The investigation could not be completed; no conclusion could be drawn, as no product was received.Based on the information available, it has been determined that no corrective and/or preventative action is proposed.This complaint will be accounted for and monitored via post market surveillance activities.If additional information is made available, the investigation will be updated as applicable.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on (b)(6) 2022, the patient underwent the open reduction internal fixation surgery for the subtrochanteric fracture of femur with the reamer head in question.In the surgery, the event took place in sequence as follows: there was an inquiry about the nail diameter from the surgeon before surgery because the patient had a narrow medullary cavity, and the sales rep responded that there were nails of 9 mm or larger.The surgeon confirmed that the patient's medullary cavity was 8 to 9 mm by ct, and therefore planned to perform sufficient reaming and fix with the tfna long nail.At the discretion of the surgeon who wanted to perform medullary cavity reaming from the fractured part, the fractured part was opened and a guide rod with ball tip was inserted.The surgeon was unable to insert the reaming rod from around the distal 1/3 and the medullary cavity seemed to be buried.The reaming was achieved using the 8.5 mm reamer head to the distal 1/3 where the reaming rod was inserted.However, further distal reaming was not possible.The sales rep left the operating room to look for another instrument for ream.When the sales rep returned, the surgeon reported that no reamer head was found.While the sales rep was away from the operating room, the surgeon performed reaming without using a reaming rod.When the diaphysis was checked based on images, it was found that a reamer head remained in the intrathecal space.Although all efforts were made to remove the reamer head, it was not possible to remove it, and the operation time was long, and the surgeon decided to leave the reamer head in the body.Because long nail could not be inserted for the above reasons, osteosynthesis was fixed with extra short nail.The bone was hard and difficult to work at the insertion of the guide wire for extra short nail insertion , at the time of wound opening, and at the time of reaming using a juvenile bone head reamer.When the guide wire for the blade was inserted, the bone was hard enough to produce smoke.The surgery was completed successfully with 60 minutes delay.The surgeon commented that the reamer head had come off because he had misunderstood with the slide reamer head of another company and had forgotten how to use the synthes product and thought that the reamer head would not be came off if the medullary cavity was extremely narrow.As other factors, the surgeon commented that the patient's bone quality was abnormally good and there might be an influence of the possibility of osteogenesis imperfecta (condition close to marble).No further information is available.Concomitant product: unk - nails: tfna(part# unknown, lot# unknown, quantity# unknown); unk - guides/sleeves/aiming: guide(part# unknown, lot# unknown, quantity# unknown); unk - reaming rods(part# unknown, lot# unknown, quantity# unknown); unk - nails(part# unknown, lot# unknown, quantity# unknown).This complaint involves one device synream reamer head ø9.This is report 1 of 1 for complaint (b)(4).
 
Event or Problem Description
It was noted the broken reamer head was removed from the patient on (b)(6) 2022 during a revision procedure due to a broken nail.The revision procedure is captured on related complaint (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.H11: corrected data: a2, d6: device is an instrument and was not intended to be left in the patient; the device is not considered implanted or explanted.
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H10 additional narrative: h3, h6: a manufacturing related potential cause was not suspected, therefore, per franchise complaint product investigation procedure, no manufacturing record evaluation is required.The product was returned to depuy synthes for evaluation.The depuy synthes team conducted a visual inspection of the returned device.Visual analysis of the returned sample revealed that the synream reamer head ø9 was chipped, consistent with heavy use of the device.Embedded device can not be confirmed since no post-operative images were provided.No other problems identified.A dimensional inspection was unable to be performed due to post-manufacturing damage.A functional test was not conducted since the mating device was not returned for examination.As part of depuy synthes quality process, all devices are manufactured, inspected, and released to approved specifications.The overall complaint was confirmed as the observed condition of the synream reamer head ø9 would contribute to the complained device issue.There is no indication that a design or manufacturing issue has caused the complaint condition and hence the root cause cannot be determined.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Drawing/specifications reviewed current was reviewed.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
SYNREAM REAMER HEAD Ø9
Common Device Name
REAMER
Manufacturer (Section D)
SYNTHES GMBH
eimattstrasse 3
oberdorf 4436
SZ  4436
Manufacturer (Section G)
SYNTHES SELZACH
bohackerweg 5
selzach 2545
SZ   2545
Manufacturer Contact
kate karberg
1302 wright lane east
west chester, PA 19380
3035526892
MDR Report Key14548605
Report Number8030965-2022-03574
Device Sequence Number6633780
Product Code HTO
UDI-Device Identifier07611819243705
UDI-Public(01)07611819243705
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number352.09
Device Lot Number2100450
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/02/2022
Supplement Date Received by Manufacturer07/04/2022
08/19/2022
Initial Report FDA Received Date05/31/2022
Supplement Report FDA Received Date07/12/2022
09/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Usage of Device Unknown
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK - GUIDES/SLEEVES/AIMING: GUIDE; UNK - NAILS; UNK - NAILS: TFNA; UNK - REAMING RODS
Outcome Attributed to Adverse Event Required Intervention;
Patient Age48 YR
Patient SexMale